Recalls, Market Withdrawals, and Safety Alerts Important to GI
The FDA is notifying health care facilities of Custom Ultrasonics’ May 6, 2016 URGENT MEDICAL DEVICE RECALL, and advising users to stop using its System 83 Plus AERs for reprocessing of duodenoscopes. Based on the Agency’s February 2016 Safety Communication, at this time, facilities should have transitioned to alternative methods of reprocessing of duodenoscopes.
The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) and prescription diarrhea medicine loperamide (Imodium), including through abuse or misuse of the product, can cause serious heart problems that can lead to death. The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide (see Examples of Drugs that Can Potentially Interact with Loperamide).
Health care professionals should be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events.
The FDA is warning consumers about the risk of serious bleeding when using nonprescription, also known as over-the-counter or OTC, aspirin-containing antacid products to treat heartburn, sour stomach, acid indigestion, or upset stomach. Many other products for these conditions are available that do not contain aspirin.
Consumers should always read the Drug Facts label carefully when purchasing or taking an OTC product to treat heartburn, acid indigestion, or sour or upset stomach. If the product contains aspirin, consider whether you should choose a product without aspirin to relieve your symptoms.
The U.S. Food and Drug Administration on November 15, 2015 ordered Custom Ultrasonics to recall all of its automated endoscope reprocessors (AERs) from health care facilities due to the firm’s continued violations of federal law and a consent decree entered with the company in 2007. The identified violations could result in an increased risk of infection transmission. The FDA ordered this recall under the terms of the consent decree. The agency also issued a safety communication today recommending that health care facilities currently using Custom Ultrasonics AERs transition away from their use to alternative methods to reprocess flexible endoscopes as soon as possible.
Olympus has issued new, validated manual reprocessing instructions for the TJF-Q180V duodenoscope to replace those provided in the original labeling. The FDA has reviewed these new reprocessing instructions and the validation data as part of its ongoing review of the 510(k), and recommends that any facilities that are using Olympus’ TJF-Q180V duodenoscope train staff on the new instructions and implement them as soon as possible.
March 24, 2015
Hepatitis C Treatments Containing Sofosbuvir in Combination With Another Direct Acting Antiviral Drug: Drug Safety Communication – Serious Slowing of Heart Rate When Used With Antiarrhythmic Drug Amiodarone
FDA is warning that serious slowing of the heart rate can occur when the antiarrhythmic drug amiodarone is taken together with either the hepatitis C drug Harvoni (ledipasvir/sofosbuvir) or with Sovaldi (sofosbuvir) taken in combination with another direct acting antiviral for the treatment of hepatitis C infection. FDA is adding information about serious slowing of the heart rate, known as symptomatic bradycardia, to the Harvoni and Sovaldi labels. FDA is recommending that health care professionals should not prescribe either Harvoni or Sovaldi combined with another direct acting antiviral, such as the investigational drug daclatasvir or Olysio (simeprevir), with amiodarone.
The FDA has received inquiries from healthcare providers about whether they should cancel ERCP procedures, based on the fact that one specific model duodenoscope manufactured by Olympus (the TJF-Q180V) does not currently have a 510(k) clearance.
FDA is not recommending that healthcare providers cancel ERCP procedures for their patients who need them. The FDA’s analysis indicates that the reported duodenoscope-associated infections have occurred in patients who have had procedures with duodenoscopes from all three manufacturers. At this time, FDA has no evidence that the lack of a 510(k) clearance was associated with the infections.
The FDA is issuing a safety communication to raise awareness among health care professionals, including those working in reprocessing units in health care facilities, that the complex design of duodenoscopes, used during a procedure known as Endoscopic Retrograde Cholangiopancreatography (ERCP) may impede effective reprocessing. Recent medical publications and adverse event reports associate multidrug-resistant bacterial infections in patients who have undergone ERCP with reprocessed duodenoscopes, even when manufacturer reprocessing instructions are followed correctly. The FDA’s safety communication contains recommendations for health care professionals, reprocessing facilities and patients, to help reduce the risk of infection.
ACG Note: Patients are reminded that the therapeutic benefit of ERCP usually outweighs the potential low risk of infection and that they should talk to their doctors about any concerns. ACG has been working with – and will continue to work with – the leadership of all other GI societies, the Centers for Disease Control & Prevention (CDC), the Food and Drug Administration (FDA), manufacturers and other groups to evaluate and address this complex issue.
In its ongoing review of the blood thinner Pradaxa (dabigatran), the U.S. Food and Drug Administration (FDA) recently completed a new study in Medicare patients comparing Pradaxa to the blood thinner warfarin (Coumadin, Jantoven, and generics), for risk of ischemic or clot-related stroke, bleeding in the brain, major gastrointestinal (GI) bleeding, myocardial infarction (MI), and death. Pradaxa and warfarin are used to reduce the risk of stroke and blood clots in patients with a common type of abnormal heart rhythm called non-valvular atrial fibrillation (AF). The study also found an increased risk of major gastrointestinal bleeding with use of Pradaxa as compared to warfarin. The MI risk was similar for the two drugs.
ACG Note: ACG has been working with the FDA on this issue of GI bleeding in patients taking Pradaxa. Please contact ACG staff if you or your practice have similar experiences in patients taking Pradaxa.